Montana, 2012

High Wind in Montana, March 3, 2012

March 3, 2012 · NWS TFX · 7 events in 7 counties and zones

A strong westerly flow aloft was reponsible for high winds along the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft was reponsible for high winds along the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 3, 4:30 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 3, 4:30 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 AM MST SAT MAR 3 2012

AVIATION SECTION UPDATED

.DISCUSSION...

TODAY THROUGH MONDAY...NW FLOW ALOFT WILL PREVAIL THROUGH THE NEXT
SEVERAL DAYS AS A BROAD UPPER LEVEL RIDGE CURRENTLY OVER THE EASTERN
PACIFIC PROGRESSES INLAND. CURRENT WATER VAPOR IMAGERY SHOWS A
SUBSTANTIAL PLUME OF MOISTURE RIDING OVER THE UPPER LEVEL RIDGE AND
SPILLING SE INTO THE NORTHERN ROCKIES. THIS WILL KEEP A SIGNIFICANT
AMOUNT OF MID TO HIGH CLOUDS OVER THE FORECAST AREA THROUGH TONIGHT
WITH PRECIPITATION MAINLY LIMITED THE MTNS WITH MOST PERSISTENT
PRECIPITATION ALONG THE CONTINENTAL DIVIDE NORTH OF ROGERS PASS TO
THE CANADIAN BORDER. STRENGTHENING FLOW ALOFT AND SURFACE LOW
PRESSURE MOVING SE THROUGH AB/SK THIS AFTERNOON AND EVENING WILL
PRODUCE GUSTY WEST TO SOUTHWEST WINDS ACROSS MUCH OF NORTH CENTRAL
MT TODAY AND TONIGHT WITH FOCUS FOR STRONGEST WINDS ALONG AND
ADJACENT TO THE ROCKY MTN FRONT. IN ADDITION TO THE HIGH WIND
WARNING ALREADY IN EFFECT FOR THESE AREAS...EXPECT LOCALLY STRONG
WINDS TO SPREAD INTO PORTIONS OF CASCADE...LEWIS AND CLARK AND
JUDITH BASIN COUNTIES THIS AFTERNOON AND EVENING AND HAVE UPGRADED
THE WATCH FOR THESE AREAS. CONFIDENCE IN STRONG WINDS DEVELOPING
FURTHER EAST ON THE PLAINS IS STILL ONLY MARGINAL SO WILL MAINTAIN
THE HIGH WIND WATCH FOR THESE AREAS FOR NOW. MODELS HINT AT A SUBTLE
FRONTAL BOUNDARY SLIPPING SOUTH ACROSS THE BORDER INTO NE ZONES
TONIGHT WITH A SLIGHT CHANCE FOR SHOWERS THERE...OTHERWISE DOWNSLOPE
WINDS WILL KEEP MOST OF THE FORECAST AREA EAST OF THE DIVIDE
DRY...WINDY AND MILD TONIGHT. THE UPPER RIDGE BUILDS INTO THE
PACIFIC NW AND NORTHERN ROCKIES SUNDAY AND SUNDAY NIGHT FOR MILD AND
DRY CONDITIONS. STRONG WINDS GRADUALLY DECREASE SUNDAY BUT BUT WILL
REMAIN RATHER GUSTY THROUGH THE PERIOD. WARMEST TEMPERATURES LOOK TO
OCCUR ON MONDAY AS WARM SOUTHWEST FLOW ALOFT DEVELOPS AS THE RIDGE
AXIS SHIFTS EAST AND DOWNSLOPE WINDS CONTINUE AT THE SURFACE. WINDS
ALOFT INCREASE AGAIN BY MONDAY AFTERNOON AS THE RIDGE FLATTENS AND
EXPECT WINDS TO APPROACH HIGH WIND LEVELS ALONG THE ROCKY MTN FRONT
AGAIN BY LATE MONDAY. HOENISCH

MONDAY NIGHT THROUGH SATURDAY...LEADING EDGE OF COOL AND WET PACIFIC
SHORTWAVE TROF THAT WILL BRING AN END TO OUR SPRING-LIKE CONDITIONS
OF SUN/MON WILL BE LOCATED IN NORTHWEST MT ON MON NIGHT AND SHOULD
CROSS THE CONTINENTAL DIVIDE AFTER MIDNIGHT MON.  STILL HAVE
POSSIBILITY FOR STRONG WINDS ALONG THE ROCKY MTN FRONT AND ADJACENT
PLAINS THROUGH EARLY TUES MORNING AS THE PRESSURE GRADIENT TIGHTENS
AND MID-LEVEL WINDS INCREASE AHEAD OF THE TROF. BOTH GFS AND
EUROPEAN MODELS IN CLOSE AGREEMENT ON PUSHING COLD FRONT FROM THIS
SYSTEM ALL THE WAY INTO SOUTHWEST/SOUTH CENTRAL MT BY TUES MORNING
WITH WIDESPREAD MOSTLY LIGHT PRECIPITATION ACCOMPANYING THE FRONT.
GIVEN THIS EARLY ARRIVAL...EXPECT MUCH OF THE PRECIP WILL BE LIGHT
SNOW BUT CANNOT RULE OUT SOME CENTRAL MT LOCATIONS SEEING BRIEF
RAIN/SNOW MIX BEFORE FRONTAL PASSAGE.  HAVE ALSO ADJUSTED HIGH TEMPS
ON TUES DOWN ANOTHER 3 TO 4 DEGREES WITH MOST VALLEY/PLAINS SITES
ONLY REACHING THE MID- TO HIGH 30S.  MODELS STILL DEPICTING A QUICK
EXIT FOR THE SYSTEM...COMPLETELY OUT OF THE STATE BY AROUND MIDNIGHT
TUES.  LARGE HIGH PRESSURE RIDGE ALONG THE WEST COAST WILL GRADUALLY
BUILD INTO OUR REGION DURING THE LATTER HALF OF THE WEEK KEEPING
CONDITIONS DRY WITH GRADUALLY WARMING TEMPS.  A RETURN TO HIGH TEMPS
IN THE LOW- TO MID 50S FOR FRI & SAT LOOKING A BIT MORE LIKELY IN
LATEST MODEL RUNS.  WARANAUSKAS

&&

.AVIATION...
UPDATED 1130Z.
MOIST NORTHWEST FLOW ALOFT WILL KEEP BROAD AREA OF MID-LEVEL (AROUND
FL070-100) CEILINGS OVER CENTRAL AND SOUTHWEST MONTANA...BUT
PRECIPITATION WILL GENERALLY BE LIGHT AND CONFINED TO THE ROCKY MTN
FRONT AND VCNTY KHLN/KBZN.  MAIN ITEM OF CONCERN TODAY WILL BE
STRONG WESTERLY SURFACE WINDS THAT WILL DEVELOP LATER THIS MORNING
AND CONTINUE INTO THIS EVE.  WIDESPREAD GUSTS OF 30 TO 40 KTS ARE
EXPECTED OVER THE CENTRAL AND NORTH CENTRAL PLAINS...WITH OCCASIONAL
GUSTS OF 45 KTS OR HIGHER FROM KGTF TO KCTB.  WINDS SHOULD GRADUALLY
DECREASE AFTER SUNSET.
WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  38  55  39 /  10  10   0   0
CTB  48  33  52  36 /  10  10   0   0
HLN  46  35  52  29 /  10  10   0   0
BZN  44  28  50  23 /  20  20   0   0
WEY  31  12  36  10 /  60  50  20   0
DLN  44  28  45  25 /  10  10   0   0
HVR  51  28  51  30 /  10  30  10   0
LWT  46  34  50  34 /  10  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 11 AM MST THIS MORNING THROUGH SUNDAY
MORNING CHOUTEAU...EASTERN PONDERA...EASTERN TETON...FERGUS...
LIBERTY...TOOLE.

HIGH WIND WARNING UNTIL 5 PM MST SUNDAY EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 AM MST SUNDAY
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...JUDITH BASIN.

&&

SHORT TERM...HOENISCH
LONG TERM...WARANAUSKAS
AVIATION...WARANAUSKAS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 3, 3:53 AM MST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
353 AM MST SAT MAR 3 2012

MTZ009-010-012-014-048-050-041100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-JUDITH BASIN-
353 AM MST SAT MAR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH SUNDAY FOR THE ROCKY
MOUNTAIN FRONT AND GLACIER COUNTY AND FOR THIS AFTERNOON AND
TONIGHT FOR CASCADE...JUDITH BASIN AND LEWIS AND CLARK COUNTIES.
STRONGEST WINDS ARE EXPECTED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WARNING CONTINUES THROUGH SUNDAY AFTERNOON FOR THE
ROCKY MOUNTAIN FRONT AND GLACIER COUNTY. STRONG WINDS ARE
POSSIBLE AGAIN MONDAY INTO TUESDAY MORNING AHEAD OF A COLD FRONT.
MILD TEMPERATURES SUNDAY AND MONDAY WILL BE REPLACED BY MUCH
COOLER TEMPERATURES ON TUESDAY ALONG WITH A CHANCE FOR SNOW AS THE
COLD FRONT MOVES THROUGH THE REGION..

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.

MTZ013-044>046-049-051-041100-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-EASTERN TETON-FERGUS-
353 AM MST SAT MAR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT LATE THIS MORNING THROUGH TONIGHT
WITH STRONGEST WINDS EXPECTED LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE POSSIBLE AGAIN ON MONDAY AFTERNOON THROUGH
TUESDAY MORNING AHEAD OF A COLD FRONT. MILD TEMPERATURES SUNDAY
AND MONDAY WILL BE REPLACED BY MUCH COOLER TEMPERATURES ON TUESDAY
ALONG WITH A CHANCE FOR SNOW AS THE COLD FRONT MOVES THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.

MTZ008-011-015-047-052>055-041100-
BEAVERHEAD-HILL-MADISON-BLAINE-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
353 AM MST SAT MAR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MILD TEMPERATURES SUNDAY AND MONDAY WILL BE REPLACED BY MUCH
COOLER TEMPERATURES ON TUESDAY ALONG WITH A CHANCE FOR SNOW AS A
COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
March 3, 7:45 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Browning 6WNW.

High Wind, Southern Rocky Mountain Front

When
March 3, 8:15 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A wind gust to 64 mph was reported at Bynum 13W (the Dellwo MSCN site).

High Wind, Eastern Glacier

When
March 3, 12:24 PM MST
Where
Eastern Glacier forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

A wind gust to 66 mph was reported at the Cut Bank ASOS.

High Wind, Hill

When
March 3, 12:25 PM MST to 1:25 PM MST
Where
Hill forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways

Sustained wind speeds of 43 mph were reported at Inverness 2E for several hours.

High Wind, Cascade

When
March 3, 1:08 PM MST
Where
Cascade forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter

A wind gust to 62 mph was reported at Cascade 1SW.

High Wind, Toole

When
March 3, 1:13 PM MST to 2:13 PM MST
Where
Toole forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Public

Sustained wind speeds of 45 mph were reported at Sunburst 22ENE for several hours.

High Wind, Fergus

When
March 3, 3:17 PM MST to 4:17 PM MST
Where
Fergus forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Department of Highways

Sustained wind speeds of 45 mph were reported at Denton 5ESE for several hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366981, 366986, 366982, 366988, 366984, 366985, 366987.